Michigan, 2016Lake-Effect Snow and Winter Weather in Michigan, April 1 to 2, 2016
April 1 to 2, 2016 · NWS MQT · 7 events in 7 counties and zones
Arctic air spreading across Lake Superior in the wake of a cold front generated moderate to heavy lake effect snow over portions of west and north central Upper Michigan from the 1st into the 2nd. North to northwest winds gusting over 25 mph at times also caused considerable blowing snow and occasional whiteout conditions.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Arctic air spreading across Lake Superior in the wake of a cold front generated moderate to heavy lake effect snow over portions of west and north central Upper Michigan from the 1st into the 2nd. North to northwest winds gusting over 25 mph at times also caused considerable blowing snow and occasional whiteout conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 1, 6:39 AM EST, 21 minutes earlier.
Area forecast discussion, Apr 1, 6:39 AM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
739 AM EDT FRI APR 1 2016
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 436 AM EDT FRI APR 1 2016
SHORTWAVE AND SFC TROUGH MOVING INTO THE WRN CWA WILL LEAD TO A
COMPACT SFC LOW OVER WRN LAKE SUPERIOR IN THE NEXT COUPLE OF HOURS
THAT WILL SHIFT ACROSS THE KEWEENAW (AS SUGGEST BY BULK OF GUIDANCE)
BETWEEN 12Z AND 15Z BEFORE MOVING TO THE ERN U.P. THIS AFTERNOON.
THE STRONG CONVERGENCE ASSOCIATED WITH THE LOW AND TROUGH WILL LEAD
TO GREATER SNOW SHOWER COVERAGE AND INTENSITY ACROSS UPPER MI. LAKE
ENHANCEMENT WILL ALSO BE A FACTOR AS 850MB TEMPS WILL BE DROPPING TO
AROUND -11C THIS AFTERNOON. ALL AREAS SHOULD SEE SNOW TODAY...EXPECT
OVER SRN MENOMINEE COUNTY WHERE LOW LEVEL TEMPS WILL LIKELY LEAD TO
RAIN. THE MOST SNOW SHOULD FALL NEAR LAKE SUPERIOR DUE TO THE SFC
LOW TRACKING ALONG THE N SHORE AND LAKE ENHANCEMENT. HAVE 2-3 INCHES
OVER THE KEWEENAW TODAY...WITH 1-2 INCHES ELSEWHERE NEAR LAKE
SUPERIOR. LESS THAN AN INCH ELSEWHERE.
A SFC RIDGE BRIEFLY MOVES OVER EARLY TONIGHT BEFORE ANOTHER SHORTWAVE
DIVES JUST SW OF THE AREA. THE SHORTWAVE WILL MOVE TO JUST SW OF THE
CWA BY 12Z SAT...BRINGING SNOW TO FAR WRN UPPER MI AND AREAS NEAR
LAKE SUPERIOR THROUGH 12Z. HAVE 0.5-1.5 INCHES OF SNOW PRIOR TO
12Z...SEE LONG TERM DISCUSSION FOR MORE DETAILS ON ADDITIONAL
SNOWFALL AFTER 12Z.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 413 AM EDT FRI APR 1 2016
NAM SHOWS A 500 MB RIDGE ACROSS THE WEST HALF OF THE U.S. AND A
BROAD AND DEEP 500 MB TROUGH ACROSS THE EASTERN HALF OF THE U.S. 12Z
SAT. THE TROUGH AXIS MOVES ACROSS THE U.P. ON SAT. THE RIDGE AXIS
ACROSS THE WEST HALF MOVES INTO THE ROCKIES THIS FORECAST PERIOD
THROUGH 12Z MON AND TROUGHING REMAINS ACROSS THE UPPER GREAT LAKES.
NAM MOVES OUT SOME STRONG 850-500 MB Q-VECTOR CONVERGENCE OUT OF THE
CWA SAT MORNING ALONG WITH SOME DEEPER MOISTURE. MORE MOISTURE AND
850-500 MB Q-VECTOR CONVERGENCE RETURNS SUN MORNING AND REMAINS INTO
SUN NIGHT. GFS AND ECMWF SHOW ABOUT THE SAME THING AS WELL AND WILL
USE A BLEND OF ALL OF THE MODELS FOR THIS FORECAST.
OVERALL...DID NOT MAKE TOO MANY CHANGES TO THE GOING FORECAST. STILL
LOOKS LIKE LAKE ENHANCEMENT SNOW WILL OCCUR SATURDAY AND COULD END
UP SEEING 2-3 INCHES OF SNOW OUT OF THIS EPISODE WITH THE COLD AIR.
WILL SEE ANOTHER 2-5 INCHES OF SNOW SUN INTO SUN NIGHT WITH NEXT
SYSTEM PASSING TROUGH. WILL CONTINUE TO MENTION THESE TWO EPISODES
IN THE HWO PRODUCT FOR NOW.
IN THE EXTENDED...GFS AND ECMWF SHOW A BROAD 500 MB TROUGH OVER THE
UPPER GREAT LAKES 12Z MON WITH SOME COLD AIR ALOFT STILL AROUND. 850
MB TEMPERATURES AT 12Z MON ARE AROUND -18C OVER LAKE SUPERIOR. THE
AIRMASS SLOWLY MODIFIES TO -15C AT 850 TUE MORNING WITH THE 500 MB
TROUGH AXIS OVER THE LOWER GREAT LAKES. A 500 MB SHORTWAVE MOVES
INTO THE UPPER MISSISSIPPI RIVER VALLEY 12Z WED AND THIS SHORTWAVE
DIGS INTO THE UPPER GREAT LAKES 12Z THU. LOOKS ACTIVE WITH
TEMPERATURES REMAINING BELOW NORMAL. WILL HAVE FIRST ALBERTA CLIPPER
SYSTEM THROUGH ON MON WITH ANOTHER MOVING THROUGH ON WED INTO THU.
STILL LOOKS LIKE RAIN/SNOW MIX FOR WED AND THU FOR NOW.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 738 AM EDT FRI APR 1 2016
WORST CONDITIONS EXPECTED TODAY AS A SHORTWAVE AND COMPACT SURFACE
LOW MOVES FROM NEAR KCMX TO EAST OF KSAW. AFTER MOISTURE AND PRECIP
ASSOCIATED WITH THAT LOW MOVES OUT...GOOD MIXING SHOULD RESULT AND
CIGS SHOULD QUICKLY IMPROVE. ANOTHER SHORTWAVE MOVES IN LATE TONIGHT
INTO TOMORROW...SO CONDITIONS AT KIWD AND KCMX WILL PROBABLY START
TO DETERIORATE AROUND 11Z SAT...BUT LEFT OUT OF THE FORECAST FOR NOW.
&&
.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 401 PM EDT THU MAR 31 2016
ACTIVE PERIOD ON LK SUPERIOR AS SERIES OF TROUGHS WILL BRING
OCCASIONAL WIND SHIFTS. EXPECT NNE WINDS 20-30 KTS TO DIMINISH
OVERNIGHT WITH ARRIVAL OF LOW PRESSURE TROUGH FRI MORNING SHIFTING
WINDS TO NW TO 30 KTS INTO FRI AFTN. WINDS DIMINISH INTO FRI NIGHT
BUT INCREASE SHARPLY AGAIN ON SAT FM THE N-NW TO 30 KTS WITH GALE
GUSTS POSSIBLE. WINDS DIMINISH SAT NIGHT THEN INCREASE AGAIN FM THE
NE SUN NIGHT INTO MON AS ANOTHER LOW PRESSURE SYSTEM CROSSES THE
UPPER GREAT LAKES.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...TITUS
LONG TERM...07
AVIATION...TITUS
MARINE...JLA
Hazardous weather outlook, Apr 1, 3:39 AM EST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
439 AM EDT FRI APR 1 2016
MIZ001>007-009>014-084-085-021200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
439 AM EDT FRI APR 1 2016 /339 AM CDT FRI APR 1 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE SYSTEM TRACKING SOUTHEAST ACROSS THE UPPER GREAT
LAKES MAY PRODUCE SEVERAL INCHES OF SNOW ACCUMULATION STARTING LATE
TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A LOW PRESSURE SYSTEM TRACKING SOUTHEAST ACROSS THE UPPER GREAT
LAKES MAY PRODUCE SEVERAL INCHES OF SNOW ACCUMULATION INTO SATURDAY.
IN ADDITION...NORTH TO NORTHWEST WINDS COULD GUST TO 35 MPH SATURDAY
MORNING ALONG LAKE SUPERIOR...CREATING BLOWING SNOW.
A STEADY LIGHT TO MODERATE SNOW MAY PRODUCE SEVERAL MORE INCHES OF
SNOW ACCUMULATION SUNDAY INTO SUNDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-021200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
439 AM EDT FRI APR 1 2016 /339 AM CDT FRI APR 1 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NORTH TO NORTHWEST GALES TO 35 KNOTS ARE POSSIBLE ACROSS THE EAST
HALF OF LAKE SUPERIOR SATURDAY AFTERNOON AND EVENING.
NORTHWEST TO NORTH GALES TO 40 KNOTS ARE POSSIBLE WEDNESDAY NIGHT
INTO THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-021200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
439 AM EDT FRI APR 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NORTH TO NORTHWEST GALES OF 35 KNOTS ARE POSSIBLE SATURDAY
AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
07
Winter Weather, Northern Houghton
- When
- April 1, 7:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Observers at Atlantic Mine and Painesdale measured 6.5 inches of lake effect snow in 24 hours.
Winter Weather, Alger
- When
- April 2, 4:00 AM EST to 12:00 PM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Observers and spotters near Grand Marais measured five to six inches of lake effect snow in eight hours.
Winter Weather, Luce
- When
- April 2, 4:00 AM EST to 4:00 PM EST
- Where
- Luce forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
The spotter five miles north of Pine Stump Junction measured 4.5 inches of lake effect snow in 12 hours.
Winter Weather, Baraga
- When
- April 2, 4:30 AM EST to 12:30 PM EST
- Where
- Baraga forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
The L'anse Fire Department measured six inches of lake effect snow in eight hours.
Winter Weather, Marquette
- When
- April 2, 5:00 AM EST to 7:00 PM EST
- Where
- Marquette forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
The National Weather Service in Negaunee Township measured 7.5 inches of lake effect snow in 14 hours. North winds gusting over 25 mph also caused blowing and drifting of snow and lowered visibility at times.
Lake-Effect Snow, Gogebic
- When
- April 2, 5:00 AM CST to 12:00 PM CST
- Where
- Gogebic forecast zone
- Reported by
- Social Media
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
There were social media reports of 5.2 inches of lake effect snow in six hours at Ironwood and 4.0 inches of snow in three hours at Bessemer. North winds gusting over 25 mph at times also caused considerable blowing and drifting of snow and occasional whiteout conditions.
Winter Weather, Ontonagon
- When
- April 2, 6:30 AM EST to 11:30 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- Social Media
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
There was a report via social media of an estimated four inches of lake effect snow in five hours. North winds gusting over 25 mph also caused blowing and drifting of snow and reduced visibility at times.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, April 1, 20161 death · 1 event
- Tornadoes and Damaging Winds in Georgia, April 1, 2016$402,000 · EF1 · 12 events
- Flash Flooding and Flooding in Alabama, April 1 to 4, 2016$150,000 · 50 kt wind · 14 events
- Flood and Damaging Winds in Georgia, April 1 to 3, 2016$95,000 · 65 kt wind · 16 events
- Tornadoes and Damaging Winds in Georgia, April 1, 2016EF1 · 13 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, April 1, 201613 events
- Drought in California, April 1 to 30, 201611 events
- Hail and Damaging Winds in Texas, April 1, 20161.75 in hail · 10 events
- Drought in Hawaii, April 1 to 30, 201610 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 1, 20167 events
- Drought and Astronomical Low Tide in California, April 1 to 30, 20166 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 1, 20166 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626803, 626816, 626821, 626814, 626811, 626797, 626824.